Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Columbia, SC

July 10, 2003Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2003, 4:13 PM EDT for Orangeburg County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 4:13 PM EDT (20:13 UTC)
Expired
Jul 10, 2003, 4:45 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3503 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 102013
SVRCAE
SCC075-102045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
411 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT.

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR BOWMAN MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    SANTEE.
    EUTAWVILLE.   
    HOLLY HILL.

LAT...LON 3343 8064 3326 8066 3334 8049 3327 8038
          3331 8028 3344 8022 3345 8036 3354 8049

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:10 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 10, 3:10 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT THU JUL 10 2003

LINE OF TSTMS MOVG THRU CNTRL SC ATTM ALG OUTFLO BNDRY. MORE
STORMS DVLPG IN NRN GA WTH WK S/W AND WL MOV INTO AREA LTR TNGT.
MODELS CONT TO SHW WK FNT TO MOV INTO AREA FRI. FRNT WL LKLY
WKEN AND BCM STNRY ACRS AREA FRI NIGHT AND SAT. UPR TROF CONTS
OVR ERN US THRU FCST PD. ATTM TS CLAUDETTE PROGD TO STAY WEST OF
AREA. WTH SW FLO ALOFT AND RESIDUAL MSTR WL KP CHC OF MNLY AFTN
AND EVE SHWRS AND TSTMS THRU NEXT THU. TA

FCSTID =   14
CAE   75  93  70  92 /  50  40  40  20
AGS   75  94  69  92 /  50  40  40  20
SSC   75  94  69  91 /  40  40  40  20
OGB   75  94  72  91 /  40  40  40  20

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Jul 10, 5:22 AM EDT, 10 hours 51 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
522 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

COLD FRONT WILL APPROACH THE AREA ON FRIDAY. SCATTERED THUNDERSTORMS
WILL DEVELOP IN ADVANCE OF THE FRONT. SOME OF THESE STORMS COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JDB

In the hours before

Special weather statement, Jul 10, 12:08 PM EDT, 4 hours 5 minutes before
SCZ018-020-021-025>027-030-035-041-GAZ040-063>065-077-101908-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1208 PM EDT THU JUL 10 2003

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO LINCOLN AND MCCORMICK
COUNTIES BY 1 PM. THESE STORMS WILL PRODUCE WIND GUSTS TO 50
MPH...HAIL TO ONE-HALF INCH AND FREQUENT LIGHTNING. ELSEWHERE...
ISOLATED THUNDERSTORMS WILL TO DEVELOP AHEAD OF THE LINE OF STORMS
AND MOVE NORTHEAST AT 30 MPH.

THE STORMS WILL CONTINUE TO SPREAD EASTWARD THROUGH THE AFTERNOON.
Special weather statement, Jul 10, 12:51 PM EDT, 3 hours 22 minutes before
SCZ018-020-021-025>027-030-035-041-GAZ040-063>065-077-101951-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1251 PM EDT THU JUL 10 2003

...A SEVERE THUNDERSTORM WATCH IN EFFECT...

A LINE OF STRONG THUNDERSTORMS WILL MOVE IN TO WESTERN MCCORMICK AND
LINCOLN COUNTIES DURING THE NEXT HOUR. BY 2 PM THE STORMS WILL BE NEAR
A LINE FROM NEWBERRY...SALUDA...EDGEFIELD AND AUGUSTA. THE STORMS
WILL CONTINUE TO SPREAD EASTWARD THROUGH 4 PM.

THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO
ONE-HALF INCH AND FREQUENT LIGHTNING.

NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR...A SEVERE
THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 6 PM TONIGHT. A WATCH
MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY
AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS
AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS
OBSERVED OR A WARNING IS ISSUED.
Special weather statement, Jul 10, 1:46 PM EDT, 2 hours 27 minutes before
SCZ018-020-021-025>027-030-035-041-GAZ040-063>065-077-102046-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
146 PM EDT THU JUL 10 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 6 PM...

STRONG THUNDERSTORMS WILL BE NEAR A LINE FROM NEWBERRY... SALUDA
...EDGEFIELD AND AUGUSTA BY 230 PM. THE STORMS WILL CONTINUE TO
SPREAD EASTWARD AND BE NEAR A WINNSBORO...LEXINGTON...NEW ELLINGTON
AND WAYNESBORO LINE BETWEEN 330 AND 430 PM..

THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO
ONE-HALF INCH AND FREQUENT LIGHTNING.

THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO
ONE-HALF INCH AND FREQUENT LIGHTNING.

NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR...A SEVERE
THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 6 PM TONIGHT. A WATCH
MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY
AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS
AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS
OBSERVED OR A WARNING IS ISSUED.

CDL
Local storm report, Jul 10, 3:03 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
303 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

250 PM     LEXINGTON                 SC   WIND DAMAGE
07/10/03   LEXINGTON                      3 FT DIAMETER TREE DOWN
                                          ON HOUSE ALONG GIBSON
                                          ROAD

MOORE
Local storm report, Jul 10, 3:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
330 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

302 PM     LEXINGTON                 SC   WIND DAMAGE
07/10/03   LEXINGTON                      HWY 378 & HOPE FERRY
                                          ROAD...TREE DOWN OVER HWY

302 PM     POMARIA                   SC   WIND DAMAGE
07/10/03   NEWBERRY                       TREES & POWER LINES
                                          DOWN...REPORTED BY
                                          SKYWARN SPOTTER

204 PM     EDGEFIELD                 SC   WIND DAMAGE
07/10/03   EDGEFIELD                      2 FT DIAMETER TREE
                                          DOWN...WIND GUST MEASURED
                                          TO 51 MPH...FROM SKYWARN
                                          SPOTTER

323 PM     5 E COLUMBIA              SC   WIND DAMAGE
07/10/03   RICHLAND                       POWER LINES BLOWN DOWN
                                          CAUSING GROUND FIRE...HWY
                                          378 W OF LOWER RICHLAND
                                          HIGH SCHOOL...FROM
                                          SKYWARN SPOTTER

MOORE
Special weather statement, Jul 10, 3:50 PM EDT, 23 minutes before
SCZ018-020-021-025>028-030-035-041-GAZ040-063>065-077-102150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT THU JUL 10 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 10 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
EDGEFIELD...           FAIRFIELD...           LEXINGTON...
MCCORMICK...           NEWBERRY...            RICHLAND...
SALUDA...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...SEVERE THUNDERSTORM WATCH 711 FOR MUCH OF WESTERN SOUTH CAROLINA
AND EAST CENTRAL GEORGIA HAS BE CANCELLED...

ALL OF THE SEVERE THUNDERSTORMS HAVE MOVED EAST AND OUT OF THE WATCH
AREA OUTLINED WITH THE COUNTIES ABOVE. ANOTHER WATCH WILL NOT BE
ISSUED AT THIS TIME HOWEVER ISOLATED SEVERE WEATHER IS STILL POSSIBLE
IN THE EASTERN MIDLANDS AND THE PEE DEE AREA.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:49 PM EDTSevere Thunderstorm WarningCAELexington41 min
Jul 10, 3:09 PM EDTSevere Thunderstorm WarningCAERichland36 min
Jul 10, 3:18 PM EDTSevere Thunderstorm WarningCAEBarnwell27 min
Jul 10, 3:31 PM EDTSevere Thunderstorm WarningCAEOrangeburg44 min
Jul 10, 3:37 PM EDTSevere Thunderstorm WarningCAEBamberg23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.